Alert archive / Kentucky / Flash Flood Warnings in 2019

Flash Flood Warning 22, NWS Jackson, KY

July 11, 2019Pulaski County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jul 11, 2019, 7:53 PM EDT for Pulaski County, Kentucky. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2019, 7:53 PM EDT (23:53 UTC)
Expired
Jul 11, 2019, 10:33 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

County Pulaski County, KY

The radar

The Louisville radar (KLVX), 142 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 8:00 PM EDTFLASH FLOODNancy, KYCREEK IS OUT OF BANKS AND FLOWING SWIFTLY OVER AMY LANE ROAD IN NANCY, MAKING IT IMPASSABLE. PICTURES WERE SENT OF THE FLASH FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.9 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2019-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 380 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2019-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
380 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
970 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

353 
WGUS53 KJKL 112353
FFWJKL
KYC199-120300-
/O.NEW.KJKL.FF.W.0022.190711T2353Z-190712T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
753 PM EDT Thu Jul 11 2019

The National Weather Service in JACKSON KY has issued a

* Flash Flood Warning for...
  West central Pulaski County in south central Kentucky...

* Until 1100 PM EDT.

* At 752 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Somerset, Burnside, Naomi, Elihu, Cains Store, Pulaski County Park,
  Somerset Pulaski Airport, Nancy, Pointer, Faubush, Trimble and
  Ferguson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of urban 
areas, small creeks and streams, country roads, farmland, and other 
low lying spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route. Turn around. Don't drown.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3711 8490 3715 8485 3715 8455 3699 8453
      3699 8481 3701 8486 3705 8491 3709 8491

$$

JMW
1 follow-up statement
195 
WGUS73 KJKL 120233
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
1033 PM EDT Thu Jul 11 2019

KYC199-120243-
/O.CAN.KJKL.FF.W.0022.000000T0000Z-190712T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pulaski KY-
1033 PM EDT Thu Jul 11 2019

...THE FLASH FLOOD WARNING FOR WEST CENTRAL PULASKI COUNTY IS
CANCELLED...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3711 8490 3715 8485 3715 8455 3699 8453
      3699 8481 3701 8486 3705 8491 3709 8491

$$

JMW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 4:05 PM EDT, 3 hours 48 minutes earlier.

Area forecast discussion, Jul 11, 4:05 PM EDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
405 PM EDT Thu Jul 11 2019

.SHORT TERM...(This evening through Friday night)
Issued at 315 PM EDT THU JUL 11 2019

Active weather will persist through late tonight, as a cold front
moves across the area and interacts with the warm, moist air that
is in place. Scattered to numerous showers and thunderstorms will
continue to move across the area through early this evening. Once
the sun goes down, and we lose heating, the storms should weaken
fairly quickly, giving way to rain showers late this evening and
overnight. The last of the rain should be exiting the area early
Friday morning. A few storms this afternoon through early this
evening may produce frequent lightning, locally heavy rainfall
that could lead to flash flooding, and damaging wind gusts.
Showers and a few storms may form along the VA and TN borders
Friday afternoon, but there is some uncertainty at this time as to
how the remnants of tropical cyclone Barry will affect our weather
going into the weekend, so the forecast for Friday and Friday
night will be low confidence for now.

Temperatures should be closer to normal values on Friday, as cloud
cover and westerly winds allow temps to moderate a bit. We should
see highs on Friday mainly in the mid 80s, with some upper 80s
possible along the TN border. Lows tonight and tomorrow night
will also be quite warm, with min readings in the upper 60s
expected.

.LONG TERM...(Saturday through Thursday)
Issued at 405 PM EDT THU JUL 11 2019

The long term will begin as surface high pressure persists over
the Commonwealth, with a stalled surface front to the south and a
cold front over the Great Lakes region. This cold front will then
make its way towards Kentucky but weaken and stall just before it
gets to the state border for the start of the work week. High
pressure will then take hold briefly to the east of the state;
however, remnants of the tropical system from the Gulf of Mexico
is expected to progress over the western Kentucky by midweek. This
is then slated to move eastward over the state Thursday.

Aloft, a northern stream trough will progress over the Great
Lakes and through the northeastern CONUS through Monday. However,
mainly zonal flow will occur for Kentucky during this time.
Meanwhile, the tropical system will move northward and be absorbed
into the northern stream flow, forming a shortwave trough that
will make its way over eastern Kentucky midweek. The models are in
decent agreement with this upper level pattern through the
extended period, but there remains some discrepancies with total
QPF at this time.

In regards to sensible weather, there will be chances for showers
and storms each day. A few showers and potentially a thunderstorm
are possible near the border between KY and TN as well as KY and
VA Saturday afternoon and evening. Chances for scattered showers
and a few thunderstorms will again be possible Sunday, but
generally occur during the afternoon and evening hours. A stalled
front to the north of the state as well as return flow from
surface high pressure to the east will keep chances of showers for
Monday and Tuesday as well, with storms possible during the
afternoon and evening yet again. By midweek, remnants of the Gulf
of Mexico tropical system will progress over Kentucky, increasing
chances for showers and storms area-wide.

High temperatures will be in the upper 80s to around 90 degrees
through Sunday before they decrease slightly to near seasonal
norms through Wednesday. Highs will then return to the upper 80s
Thursday to round out the long term period. Also, low temperatures
will generally be in the upper 60s through Wednesday, with a
slight warm up to around 70 degrees expected Thursday morning.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
ISSUED AT 132 PM EDT THU JUL 11 2019

The TAF forecast was a challenge today. The primary focus was on
timing the formation, evolution, and movement of ongoing and new
shower and storm activity across the area. At this time we
expected scattered to numerous showers and scattered storms to
move across eastern Kentucky through late this evening. As the
afternoon wears on, and heating increases, more showers and storms
will form. The activity will likely increase a bit later today
into early tonight, as a cold front moves slowly across the
region. The showers and storms should slowly taper off overnight,
especially once the front has pushed through. Expect the front to
be out of the area between 7 and 9Z, with rain showers lingering
behind it. Once the front moves just east of us, it is forecast to
stall. This will keep a chance of rain in the forecast for areas
along the VA and TN borders through the end of the TAF period.
Any storms today will have the potential for producing isolated
strong wind gusts, frequent lightning, and locally heavy rainfall
that could lead to minor flooding issues. VFR conditions should be
the norm, but whenever a TAF site experiences a shower or strong
storm, we could see MVFR or worse conditions. Some fog may also
form overnight, especially at the TAF sites that experience rain
today through this evening. The fog could produce MVFR, IFR, or
perhaps even LIFR conditions where rain occurs today. Winds should
be generally light and variable.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...AR
LONG TERM...CGAL
AVIATION...AR
Hazardous weather outlook, Jul 11, 3:56 PM EDT, 3 hours 57 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson KY
356 PM EDT Thu Jul 11 2019

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-121100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
356 PM EDT Thu Jul 11 2019

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...This Afternoon through Tonight.

Thunderstorms are expected late this afternoon into this evening.
Some thunderstorms may be capable of producing strong wind gusts.
In addition, some storms may produce heavy rainfall that could
lead to isolated flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a small potential for thunderstorms in some locations
near the Virginia and Tennessee borders Friday and Saturday
during the afternoon and evening hours. Thunderstorms are also
possible at times area-wide from Sunday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon into this
evening to report any instances of wind damage or flooding.

AR/CGAL

In the hours before

Local storm report, Jul 11, 5:54 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
554 PM EDT THU JUL 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     TSTM WND DMG     1 SSW IRVINE            37.68N 83.98W
07/11/2019                   ESTILL             KY   911 CALL CENTER

            TREES DOWN IN ROAD ON MINOR LANE.

&&

CGAL
Local storm report, Jul 11, 5:57 PM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
557 PM EDT THU JUL 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     TSTM WND DMG     1 S IRVINE              37.68N 83.97W
07/11/2019                   ESTILL             KY   911 CALL CENTER

            TREE REPORTED DOWN AT 100 DOE CREEK ROAD.

&&

CGAL
Local storm report, Jul 11, 5:59 PM EDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
559 PM EDT THU JUL 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     TSTM WND DMG     1 SSW IRVINE            37.68N 83.98W
07/11/2019                   ESTILL             KY   911 CALL CENTER

            TELEPHONE POLE REPORTED DOWN ON LINCOLN AVENUE.

&&

CGAL
Special weather statement, Jul 11, 6:34 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service JACKSON KY
634 PM EDT Thu Jul 11 2019

KYZ068-069-079-080-114>116-112330-
Jackson-Clay-Perry-Owsley-Rockcastle-Laurel-Pulaski-
634 PM EDT Thu Jul 11 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT LAUREL...SOUTHERN
OWSLEY...WEST CENTRAL PERRY...CENTRAL PULASKI...SOUTHEASTERN
JACKSON...SOUTHEASTERN ROCKCASTLE AND NORTHERN CLAY COUNTIES...

At 634 PM EDT, strong thunderstorms were clustered over Somerset,
moving southeast at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Somerset, London, Manchester, Science Hill, Cains Store, Fariston,
Fogertown, Tyner, Mount Victory, Bush, Mershons, Shepherdtown, Hazel
Patch, Herron, Hooker, Camp Wildcat, Byron, Cruise, Sacker Gap and
Taff.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3717 8482 3739 8379 3730 8343 3729 8347
      3725 8349 3696 8411 3696 8415 3697 8415
      3694 8416 3710 8490
TIME...MOT...LOC 2234Z 298DEG 17KT 3709 8462

GREIF
Special weather statement, Jul 11, 7:16 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service JACKSON KY
716 PM EDT Thu Jul 11 2019

KYZ080-085-086-120000-
Whitley-Knox-Laurel-
716 PM EDT Thu Jul 11 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL LAUREL...KNOX AND
NORTHEASTERN WHITLEY COUNTIES...

At 716 PM EDT, a strong thunderstorm was located over Moore Hill, or
10 miles northwest of Barbourville, moving southeast at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Barbourville, Artemus, Swan Lake, Moore Hill, Clate, Birdseye,
Gausdale, North Corbin, King, Jarvis, Girdler, Avis, Gray, Dewitt,
Flat Lick, Permon, Wilton, Himyar, Walker and Barton.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3690 8419 3705 8405 3687 8369 3680 8376
      3679 8380 3675 8381 3674 8383 3671 8385
      3671 8386 3668 8388 3667 8390 3667 8391
TIME...MOT...LOC 2316Z 309DEG 19KT 3694 8405

GREIF
Special weather statement, Jul 11, 7:19 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service JACKSON KY
719 PM EDT Thu Jul 11 2019

KYZ079-083-120000-
Wayne-Pulaski-
719 PM EDT Thu Jul 11 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN WAYNE AND
SOUTHWESTERN PULASKI COUNTIES...

At 718 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Faubush to near Huxley. Movement was
southeast at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Somerset, Burnside, Naomi, Cains Store, Sloans Valley, Nancy, Alpine,
Pointer, Bronston, Elihu, Quinton, Frazer, Tateville, Pulaski County
Park, Somerset Pulaski Airport, Faubush, General Burnside S.P.,
Trimble and Ferguson.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3695 8490 3700 8484 3705 8491 3712 8490
      3715 8485 3713 8458 3691 8448 3690 8451
TIME...MOT...LOC 2318Z 297DEG 18KT 3705 8481 3694 8440

JMW

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 6:42 AM EDTAreal Flood AdvisoryJKLPulaski, Wayne2 hr
Jul 11, 8:34 AM EDTAreal Flood AdvisoryJKLKnox, Laurel, McCreary, Pulaski, Whitley3 hr
Jul 11, 8:45 AM EDTAreal Flood AdvisoryJKLElliott, Johnson, Morgan2 hr
Jul 11, 11:30 AM EDTAreal Flood AdvisoryJKLBath, Fleming, Rowan2 hr
Jul 11, 1:01 PM EDTSpecial Weather StatementJKLMorgan29 min
Jul 11, 2:07 PM EDTSpecial Weather StatementJKLFleming23 min
Jul 11, 2:14 PM EDTSpecial Weather StatementJKLMorgan31 min
Jul 11, 2:18 PM EDTSevere Thunderstorm WarningJKLFleming42 min
Jul 11, 2:34 PM EDTSpecial Weather StatementJKLMontgomery41 min
Jul 11, 2:36 PM EDTAreal Flood AdvisoryJKLBath, Fleming, Rowan3 hr
Jul 11, 2:42 PM EDTFlash Flood WarningJKLBath, Fleming, Rowan4 hr
Jul 11, 2:44 PM EDTSevere Thunderstorm WarningJKLBath, Fleming, Montgomery, Rowan46 min
Jul 11, 2:52 PM EDTSpecial Weather StatementJKLRowan53 min
Jul 11, 3:11 PM EDTSpecial Weather StatementJKLMenifee34 min
Jul 11, 3:13 PM EDTSpecial Weather StatementJKLWolfe47 min
Jul 11, 3:18 PM EDTSpecial Weather StatementJKLMenifee, Rowan42 min
Jul 11, 3:35 PM EDTSpecial Weather StatementJKLBath40 min
Jul 11, 3:57 PM EDTSpecial Weather StatementJKLWolfe63 min
Jul 11, 4:05 PM EDTSevere Thunderstorm WarningJKLBreathitt, Magoffin, Wolfe25 min
Jul 11, 4:16 PM EDTSpecial Weather StatementJKLMontgomery44 min
Jul 11, 4:25 PM EDTSpecial Weather StatementJKLMagoffin35 min
Jul 11, 4:49 PM EDTSpecial Weather StatementJKLLee41 min
Jul 11, 4:51 PM EDTSpecial Weather StatementJKLEstill39 min
Jul 11, 5:02 PM EDTSevere Thunderstorm WarningJKLEstill, Jackson, Rockcastle43 min
Jul 11, 5:05 PM EDTFlash Flood WarningJKLEstill, Lee, Wolfe3 hr
Jul 11, 5:08 PM EDTFlash Flood WarningJKLBath, Montgomery3 hr
Jul 11, 5:17 PM EDTSpecial Weather StatementJKLEstill, Lee, Powell, Wolfe28 min
Jul 11, 5:22 PM EDTSevere Thunderstorm WarningJKLEstill, Jackson, Lee, Powell, Wolfe38 min
Jul 11, 5:25 PM EDTSpecial Weather StatementJKLJackson, Pulaski, Rockcastle50 min
Jul 11, 5:53 PM EDTSpecial Weather StatementJKLJackson, Laurel, Lee, Owsley, Rockcastle52 min
Jul 11, 6:16 PM EDTAreal Flood AdvisoryJKLLaurel, Pulaski, Rockcastle119 min
Jul 11, 6:34 PM EDTSpecial Weather StatementJKLClay, Laurel, Pulaski56 min
Jul 11, 6:53 PM EDTAreal Flood AdvisoryJKLPulaski112 min
Jul 11, 7:16 PM EDTSpecial Weather StatementJKLKnox44 min
Jul 11, 7:19 PM EDTSpecial Weather StatementJKLPulaski41 min
Jul 11, 7:35 PM EDTAreal Flood AdvisoryJKLPulaski3 hr

Nearby

Flash Flood Warnings in Kentucky, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.